Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 228, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 6:19 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2018, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 1, 2018, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:20 PM CDT | HAIL 0.75 | 3 S Duncombe, IA | |
| Aug 1, 6:21 PM CDT | HAIL 1 | 2 Sse Duncombe, IA | DELAYED REPORT. REPORT VIA SOCIAL MEDIA. |
| Aug 1, 6:45 PM CDT | HAIL 1 | 5 N Stratford, IA | DELAYED REPORT. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WUUS53 KDMX 012319
SVRDMX
IAC079-187-020000-
/O.NEW.KDMX.SV.W.0228.180801T2319Z-180802T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
619 PM CDT WED AUG 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Webster County in central Iowa...
Southwestern Hamilton County in central Iowa...
* Until 700 PM CDT.
* At 619 PM CDT, a severe thunderstorm was located 10 miles southeast
of Fort Dodge, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Webster City, Stratford, Coalville, Stanhope, Lehigh, Duncombe,
Kamrar, Woodman Hollow State Park, Brushy Creek St Recreation Area,
Webster City Municipal Airport and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9414 4249 9408 4244 9364 4221 9373
4221 9393
TIME...MOT...LOC 2319Z 286DEG 23KT 4241 9401
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff1 follow-up statement
661
WWUS53 KDMX 012337
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
637 PM CDT WED AUG 1 2018
IAC079-187-020000-
/O.CON.KDMX.SV.W.0228.000000T0000Z-180802T0000Z/
Webster IA-Hamilton IA-
637 PM CDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WEBSTER AND SOUTHWESTERN HAMILTON COUNTIES...
At 636 PM CDT, a severe thunderstorm was located near Webster City,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Webster City, Stratford, Stanhope, Lehigh, Duncombe, Kamrar, Brushy
Creek St Recreation Area and Webster City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4232 9410 4248 9396 4244 9364 4221 9373
4221 9393
TIME...MOT...LOC 2336Z 286DEG 23KT 4238 9386
HAIL...1.00IN
WIND...60MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:51 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 1, 3:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 351 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Aug 1 2018 Convection has yet to increase...with mainly light showers north sites at this time. Front expected to focus convection from northwest Iowa to central Iowa between 20z and 03z...weakening with time. Winds mixing to near 18kts through 23z otherwise light northwest winds aft 05z. Hires models now more adamant in bringing in MVFR/possible IFR stratus following the boundary from 08z through 15z north and northeast sites KFOD/KMCW/KALO/KDSM...though less confidence on extent of IFR conditions...have lowered cigs to MVFR most locations aft 08z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...REV
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
In the hours before
Special weather statement, Aug 1, 5:36 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Des Moines IA 536 PM CDT WED AUG 1 2018 IAZ017-012330- Cerro Gordo IA- 536 PM CDT WED AUG 1 2018 ...Hail and Strong Winds Possible... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near Mason City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mason City, Nora Springs, Mason City Municipal Airport, Rock Falls and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4321 9302 4304 9302 4314 9335 4323 9333 TIME...MOT...LOC 2235Z 279DEG 19KT 4318 9325 Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 46 min |
| Aug 1, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 27 min |
| Aug 1, 5:36 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 54 min |
| Aug 1, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 50 min |
| Aug 1, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 52 min |
| Aug 1, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.